Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 134, NWS Sioux Falls, SD

August 25, 2018Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 25, 2018, 10:55 PM CDT for Beadle County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2018, 10:55 PM CDT (03:55 UTC)
Expired
Aug 25, 2018, 11:30 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 100 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

483 
WUUS53 KFSD 260355
SVRFSD
SDC005-260430-
/O.NEW.KFSD.SV.W.0134.180826T0355Z-180826T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1055 PM CDT SAT AUG 25 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Beadle County in east central South Dakota...

* Until 1130 PM CDT.

* At 1055 PM CDT, a severe thunderstorm was located near Wessington,
  or 13 miles east of Miller, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hitchcock around 1115 PM CDT.

Other locations impacted by this severe thunderstorm include
Broadland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4463 9799 4460 9795 4432 9870 4463 9870
TIME...MOT...LOC 0355Z 241DEG 43KT 4452 9871 

HAIL...0.75IN
WIND...60MPH
 
$$

Dux
2 follow-up statements
682 
WWUS53 KFSD 260409
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1109 PM CDT SAT AUG 25 2018

SDC005-260430-
/O.CON.KFSD.SV.W.0134.000000T0000Z-180826T0430Z/
Beadle SD-
1109 PM CDT SAT AUG 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN BEADLE COUNTY...

At 1109 PM CDT, a severe thunderstorm was located near Spottswood, or
18 miles south of Redfield, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Beadle County, including the following locations...
Broadland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4463 9799 4460 9795 4432 9870 4463 9870
TIME...MOT...LOC 0409Z 239DEG 41KT 4461 9847 

HAIL...<.75IN
WIND...60MPH
 
$$

Dux
285 
WWUS53 KFSD 260424
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1124 PM CDT SAT AUG 25 2018

SDC005-260433-
/O.EXP.KFSD.SV.W.0134.000000T0000Z-180826T0430Z/
Beadle SD-
1124 PM CDT SAT AUG 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BEADLE COUNTY
WILL EXPIRE AT 1130 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds up to 50 mph are still possible through midnight 
as rain lingering behind this thunderstorm moves through.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4463 9799 4460 9795 4432 9870 4463 9870
TIME...MOT...LOC 0423Z 241DEG 43KT 4467 9831 

$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 6:35 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 25, 6:35 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
635 PM CDT Sat Aug 25 2018

.SHORT TERM...(This evening through Sunday)
Issued at 400 PM CDT Sat Aug 25 2018

A rather complicated setup is occurring over the next several
forecast periods beginning with tonight. In the near term, added a
low pop for the Yankton vicinity late this afternoon just in case
some of the activity in Nebraska sneaks northward before
dissipating. At the moment, do not even have any thunder included as
that may stay south of our area. Tonight, a short wave moves
eastward across North Dakota and northern Minnesota along a boundary
in the low levels. Thunderstorms should eventually get going in
those areas to the north and interestingly, the latest ECMWF oozes
that convection southeastward late tonight into the northern and
eastern reaches of southwest MN. The various CAMs keep the
convection north of our forecast area, but many times this summer
they have done poorly in developing the activity southward as it
builds into the low level jet. Therefore per the ECMWF, included
some slight chance and chance pops in our northeast zones in case
the southern end of the complex scrapes that area. With moist air
and a south breeze, lows tonight will be very warm with readings
about 65 to 70 degrees.

On Sunday, a strong upper ridge of high pressure is centered over
the lower MS valley. The models are in good agreement in bringing
another short wave northeastward over the ridge into our southern
zones. QG forcing shows this wave the best, especially in the 500-
300mb layer, and it does rapidly exit our southeast zones between
18Z and 00Z during the afternoon hours. There is a huge amount of
model discrepancy with exact timing and placement of thunderstorm
activity. In general however, the wave should primarily impact
northwest IA and immediate adjacent locations, with a possible small
second area of convection northwest of there in SD and the northern
sections of southwest MN along a subtle mid level deformation. Due
to the amount of cloud cover in our southeast zones, conditions are
not overly unstable, with afternoon 0-1km ML CAPE roughly around
1000 J/kg, which is not very strong for this time of year. There is
strong wind shear however, with veering profiles and 50 knots at
3km. 0-6km shear is forecast to be 50 to 55 knots. So therefore
cannot rule some marginal severe storms during the daytime in our
eastern zones, but again stability will be a limiting factor. With
the increased cloud cover, highs should only reach the lower 80s in
many parts of northwest IA. Conversely with warm 850mb temperatures
and clearer skies, highs in our western zones will be in the lower
90s. It will also be quite breezy in the afternoon throughout the
forecast area as the low level jet cranks up along with a tightening
pressure gradient.

.LONG TERM...(Sunday night through Saturday)
Issued at 400 PM CDT Sat Aug 25 2018

At this time, Sunday night looks rather quiet as we appear to be in
between waves. There is a strong short wave which moves across ND,
stronger than tonight's short wave. However it appears too far north
to affect our CWA. This wave does drag a surface wind shift into our
forecast area however, which stalls roughly from Brookings SD to
Tyndall SD late Sunday night and early Monday. On Monday afternoon,
a complex of storms may develop east of our CWA along the eastern
portions of this boundary with some frontal wave interaction. The
question is how much of that will back build and impact our
zones. It certainly is worth some slight chance and chance pops
except for our western zones, so included chances generally east
of the James River valley.

On Monday night and Tuesday, the main upper level trough which
resides over the intermountain west Sunday and Sunday night, will
finally move across the plains. Therefore unsettled weather will
continue along with a strong cold frontal push. After one more warm
day on Monday, highs on Tuesday and Wednesday will be dramatically
cooler with readings in the 70s. Due to the variances between the
models with their respective solutions with the exact timing and
placement of the cold frontal boundary and upper wave, it is very
difficult to know where the highest chances for convection will be.
So pops are pretty broad brushed Monday and Tuesday.

The weather looks quiet Tuesday night and Wednesday. There may be a
few storms Wednesday night and early Thursday in the central
portions of our CWA along a strengthening low level jet and warm air
advection, coupled with elevated instability. Although pops are low
for any given location, if storms do develop this type of scenario
can produce locally heavy downpours for brief periods of time, so
something to watch for in the future. Further out, there is model
consensus in bringing a strong short wave through our area Thursday
night. So overall the pattern is quite active over the next week
with periodic waves moving rapidly eastward across a quasi zonal
flow. In addition, temperatures will begin to warm again late next
week into widespread upper 70s to upper 80s from Thursday through
Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat Aug 25 2018

Light southeast winds will continue overnight with some very high
cloud cover moving through. Thunderstorms and rain look very
unlikely, as high-res model keep activity well to the west and
north of the region. Breezy south winds begin Sunday afternoon,
gusting to around 20 kt.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...VandenBoogart
Hazardous weather outlook, Aug 25, 6:07 AM CDT, 16 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
607 AM CDT Sat Aug 25 2018

MNZ072-080-081-090-261115-
Lyon MN-Murray-Cottonwood-Jackson-
607 AM CDT Sat Aug 25 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota.

.DAY ONE...Today and Tonight

Areas of dense fog will prevail through early morning, with
visibility to around one quarter mile. An isolated thunderstorm
will be possible late tonight around Marshall, but no severe
storms are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Spotty thunderstorms will be possible Sunday, but in general
chances will remain quite low until Monday afternoon and evening.
Storms late Monday could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

IAZ001>003-012>014-MNZ071-089-097-098-SDZ038>040-053>056-060>062-
067-261115-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN-Nobles-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-
Moody-Hanson-McCook-Minnehaha-Lincoln SD-
607 AM CDT Sat Aug 25 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Patchy fog is expected to linger through around 9 am this morning.
Fog will be most concentrated against eastern slopes of the James
and Big Sioux river valleys and through lower elevations across
northwest Iowa, and could briefly drop visibility to a half mile
or less.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Spotty thunderstorms will be possible Sunday mainly east of
Interstate 29, but in general chances will remain quite low until
Monday afternoon and evening. A severe storms will be possible
across northwest Iowa and southwest Minnesota late Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

IAZ020>022-031-032-NEZ013-014-SDZ050-052-057>059-063>066-068>071-
261115-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-Clay SD-Union-
607 AM CDT Sat Aug 25 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota,
south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Patchy fog will continue through early morning. A few locations
could briefly find visibilities less than a mile.

Isolated thunderstorms will be possible tonight toward south
central South Dakota. While unlikely, any storm that manages to
develop could produce gusty wind.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

In general, the risk of thunderstorms will remain quite low until
increasing on Monday night. A few storms Monday night could be
strong.

Very warm and humid conditions will bring heat index values on
Sunday and Monday into the mid to upper 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.